October 1978

Furosemide-Induced Forced Diuresis in Digoxin Intoxication

Author Affiliations

From the Gradel Heart Department (Drs Rotmensch, Terdiman, Ayzenberg, and Laniado), and the Departments of Pathological Chemistry (Dr Graff) and Nephrology (Dr Aviram); Municipal-Governmental Medical Center, Ichilov Hospital, Rokach Hospital, and Sackler School of Medicine, Tel-Aviv University, Tel-Aviv, Israel.

Arch Intern Med. 1978;138(10):1495-1497. doi:10.1001/archinte.1978.03630350027010

In three cases of attempted suicide by massive digoxin ingestion, a therapeutic attempt was undertaken to shorten the duration of toxicity of the drug by accelerating the removal of the glycoside from the body.

Early administration of intravenous (IV) furosemide and fluids appeared to increase digoxin excretion in one case, which resulted in a substantially shortened digoxin half-time of eight hours. In two cases this therapy, initiated after a delay of 12 and eight hours was ineffective. The half-times were 51 and 42 hours, respectively.

At an early preequilibrium stage, higher serum-tissue ratios of digoxin are present; thus, greater amounts of free digoxin are available for glomerular filtration and excretion.

The prompt treatment by IV furosemide may be beneficial in the management of massive digitalis overdose.

(Arch Intern Med 138:1495-1497, 1978)